Hail, Putnam
- When
- August 9, 4:20 PM EST
- Where
- Putnam County, 0.69 mi S of Carmel
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 41.410, -73.680
A stationary front produced an isolated severe thunderstorm over Putnam County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OKX wrote it up.
A stationary front produced an isolated severe thunderstorm over Putnam County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Aug 9, 2:55 PM EST, 1 hour 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEW YORK NY 355 PM EDT THU AUG 9 2012 .SYNOPSIS... LOW PRESSURE AND A COLD FRONT APPROACH TONIGHT THROUGH FRIDAY. A SECONDARY LOW WILL FORM AND IMPACT THE AREA FRIDAY NIGHT THROUGH SATURDAY. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... AS A PRE-FRONTAL TROUGH EDGES CLOSER TO WESTERN PORTIONS OF THE CWA...SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP AND TRACK EAST. ML MUCAPE VALUES REMAIN QUITE HIGH...AVERAGING 2000-3000 J/KG OVER THE AREA...BUT MOST OF THE MODELS HAVE THE STORMS BARELY MAKING IT THROUGH NYC BEFORE ENDING JUST AS THEY APPROACH FAIRFIELD AND NASSAU COUNTIES. ONLY THE HRRR MODEL HAS STORMS GOING THROUGH NYC AND INTO WESTERN CT AND LONG ISLAND. STORMS THE DEVELOPED ALONG THE NORTH SHORE OF LONG ISLAND IN ASSOCIATION WITH THE SEA BREEZE BOUNDARY HAVE ENDED...AND DO NOT THINK MUCH ADDITIONAL ACTIVITY WILL OCCUR FROM THAT BOUNDARY. WILL FOLLOW THE GUIDANCE AND KEEP LIKELY POPS CONFINED TO FAR NW ZONES...MAINLY ORANGE/ROCKLAND AND WESTERN PASSAIC COUNTIES...AND HIGH CHANCE ALONG AND WEST OF THE HUDSON RIVER. ONCE STORMS FIRE UP AND TRACK EAST...THEY WILL MOVE INTO AN ATMOSPHERE THAT REMAINS UNSTABLE. MID-LEVEL STEERING CURRENT SEEMS LOW...SO STORMS WILL TRACK FAIRLY SLOWLY. THIS WILL RESULT IN AREAS OF LOCALLY HEAVY RAINFALL...WHICH COULD RESULT IN FLASH FLOODING. AT THE VERY LEAST...URBAN/POOR DRAINAGE/SMALL STREAM FLOODING CAN BE EXPECTED. IN ADDITION...STORMS ARE CAPABLE OF GUSTY WINDS AND FREQUENT AND DANGEROUS LIGHTNING STRIKES. STORMS TAPER OFF BY MIDNIGHT. LOW PRES OVER THE MIDWEST CONTINUES TO MOVE INTO THE OH VALLEY...SO WILL KEEP AT LEAST SLIGHT CHANCE TO LOW CHANCE POPS IN THE FORECAST THROUGH THE OVERNIGHT. WITH ABUNDANT LOW LEVEL MOISTURE IN THE ATMOSPHERE...EXPECTING LOW STRATUS/FOG TO DEVELOP AFTER MIDNIGHT. WARM AND HUMID TONIGHT WITH LOWS IN THE MID 70S IN/AROUND NYC AND IN THE UPPER 60S ELSEWHERE. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/... LOW PRES OVER THE GREAT LAKES MOVES INTO THE OH VALLEY FRIDAY AFTERNOON AND INTENSIFIES AS IT THEN TRACKS OVER LAKE HURON. THIS SYSTEM WILL PUSH A WARM FRONT ALONG THE EAST COAST AND THROUGH THE REGION FROM SOUTH TO NORTH DURING THE DAY FRIDAY. AS THIS FRONT TRACKS NORTH...IT WILL HAVE UPPER LEVEL SUPPORT FROM A MID LEVEL SHORTWAVE TRACKING ALONG THE COAST. SHOWERS AND THUNDERSTORMS WILL OVERSPREAD THE REGION FROM SOUTH TO NORTH...AND WITH ELEVATED INSTABILITY OVER THE REGION...GUSTY WINDS AND FREQUENT LIGHTNING CAN BE EXPECTED. A TROPICAL AIRMASS WILL OVERSPREAD THE REGION... MAKING IT VERY WARM AND HUMID. WITH PWATS APPROACHING 2"...HEAVY RAIN AND FLASH FLOODING IS POSSIBLE. AS THE LOW INTENSIFIES OVER LAKE HURON LATE FRIDAY...A SECONDARY LOW WILL FORM OVER THE DELMARVA...TRACK ALONG THE COAST...AND MOVE INTO THE LOCAL AREA LATE FRIDAY THROUGH FRIDAY NIGHT. HEAVY RAIN AND GUSTY WINDS ALONG WITH POSSIBLE FLASH FLOODING EXPECTED. && .LONG TERM /SATURDAY THROUGH THURSDAY/... SURFACE LOW OVER SOUTHERN ONTARIO SATURDAY AM BEINGS ITS GRADUALLY FILLING PROCESS AS THE COLD FRONT FINALLY REACHES THE NYC METRO AREA. THE INSTABILITY IS RATHER LIMITED AND HAVE FOCUSED MAINLY ON THE PASSING NATURE OF SHOWERS AND CALLED IT ONLY ISOLATED FOR THE THUNDERSTORM CHANCE. MAIN FOCUS FOR HEAVIER RAINFALL WOULD BE EAST OF THE HUDSON - LONG ISLAND AND CT WITH RAINING SHOWERS. IN ADDITION...THE BEST LIKELIHOOD OF SHOWERS WOULD BE THE MORNING. IN TERMS OF MODELS...GOOD AGREEMENT IN THE DETERMINISTIC 12Z RUNS...BUT 15Z SERF IS SUPPORTING A SLOWER PASSAGE OF THE FRONT. THAT BEING SAID...HAVE INCLUDED CHC SHOWERS INTO SATURDAY NIGHT. THE FRONT CRAWLS TO JUST EAST OF MONTAUK BY SUNDAY AM. THUS...SILL CARRYING AND CHANCE OF EARLY MORNING SHOWERS FOR EASTERN LI. AGAIN SREF IS SLOWER WITH LINGERING SHOWERS INTO SUNDAY AFTERNOON. HIGH PRESSURE WILL EVENTUALLY BUILDS IN ON MONDAY. NEXT SHORTWAVE APPROACHES LATE TUESDAY WITH DIURNAL CONVECTION THAT STRETCHES INTO THE NIGHT AND CONTINUES INTO WEDNESDAY. USED 30-40 POP...BUT THERE'S GOOD AGREEMENT WITH 12Z GFS AND ECMWF HERE - SO CONFIDENCE IS FAIRLY GOOD. HIGH PRESSURE THEN FOLLOWS FOR THURSDAY INTO FRIDAY. ECMWF SHOWING A FAIRLY DEEP TROUGH FOR NEXT WEEKEND AS WELL. && .AVIATION /20Z THURSDAY THROUGH TUESDAY/... LOW PRESSURE AND ASSOCIATED FRONTAL BOUNDARY WILL MOVE SLOWLY TODAY...BUT REMAIN TO THE WEST OF THE AREA THROUGH TONIGHT. SCT TS CONTINUE TO DEVELOP ACROSS ERN PA...WITH ACTIVITY MORE ISOLATED ON LOCAL SEA BREEZES. TS TO THE WEST ARE SLOW MOVERS...AND WOULD NOT ARRIVE TO NEAR NYC UNTIL AFT 21Z. BRIEF SUB-VFR MAY OCCUR AS STORMS MOVE THROUGH--BUT THEY WILL LIKELY BE IN A WKNG STATE AND CONFIDENCE IN THIS IS LOW. FOG AND LOW CLOUDS RETURN THIS EVENING ALONG THE COAST THEN EXPAND INLAND OVERNIGHT. LOW END MVFR CONDITIONS LIKELY...WITH IFR PSBL...ESPECIALLY COASTAL TERMINALS. WINDS GENERALLY SSE 10-12KT THIS AFTERNOON...WITH OCNL G16-18KT PSBL UNTIL 22Z. SHOWERS/TS MAY MOVE IN AT TIMES EARLY TOMORROW MORNING BUT EXPECT TS TO BE ISOLD UNTIL AFTERNOON. LOW CLOUDS AND FOG SHOULD MOSTLY BURN OFF BY MID MORNING. ...NY METRO ENHANCED AVIATION WEATHER SUPPORT... DETAILED INFORMATION...INCLUDING HOURLY TAF WIND COMPONENT FCSTS CAN BE FOUND AT: HTTP://WWW.ERH.NOAA.GOV/ZNY/N90 (LOWER CASE) KEWR FCSTER COMMENTS: WIND GUSTS WILL BE OCCASIONAL THIS AFTERNOON. AMENDMENTS POSSIBLE FOR TS TIMING THIS AFTERNOON. WINDS MAY SHIFT TO THE W FOR AN HOUR OR SO AFTER TS MOVE THROUGH. LOW CONFIDENCE IN TIMING OF LOW CLOUD DEVELOPMENT OVERNIGHT. KJFK FCSTER COMMENTS: WIND GUSTS WILL BE OCCASIONAL THIS AFTERNOON. AMENDMENTS POSSIBLE FOR TS TIMING THIS AFTERNOON. WINDS MAY SHIFT TO THE W FOR AN HOUR OR SO AFTER TS MOVE THROUGH. LOW CONFIDENCE IN TIMING OF LOW CLOUD DEVELOPMENT THIS EVENING. KLGA FCSTER COMMENTS: WIND GUSTS WILL BE OCCASIONAL THIS AFTERNOON. AMENDMENTS POSSIBLE FOR TS TIMING THIS AFTERNOON. WINDS MAY SHIFT TO THE W FOR AN HOUR OR SO AFTER TS MOVE THROUGH. LOW CONFIDENCE IN TIMING OF LOW CLOUD DEVELOPMENT OVERNIGHT. KTEB FCSTER COMMENTS: AMENDMENTS POSSIBLE FOR TS TIMING THIS AFTERNOON. WINDS MAY SHIFT TO THE W FOR AN HOUR OR SO AFTER TS MOVE THROUGH. LOW CONFIDENCE IN TIMING OF LOW CLOUD DEVELOPMENT OVERNIGHT. KHPN FCSTER COMMENTS: AMENDMENTS POSSIBLE FOR TS TIMING THIS AFTERNOON. WINDS MAY SHIFT TO THE W FOR AN HOUR OR SO AFTER TS MOVE THROUGH. LOW CONFIDENCE IN TIMING OF LOW CLOUD DEVELOPMENT OVERNIGHT. KISP FCSTER COMMENTS: NO UNSCHEDULED AMENDMENTS ANTICIPATED. LOW CONFIDENCE IN TIMING OF LOW CLOUD DEVELOPMENT THIS EVENING. OUTLOOK FOR 18Z FRIDAY THROUGH TUESDAY... .FRI-SAT...PERIODS OF IFR IN SCATTERED HEAVY SHOWERS AND TSTMS. LOW CLOUDS AND FOG ALSO POSSIBLE OUTSIDE OF ANY STORMS AT NIGHT. GUSTY SSE WINDS FRI AFTERNOON. .SUN-TUE...VFR. && .MARINE... GENERALLY A WEAK PRES GRADIENT WILL KEEP GRADIENT WIND GUSTS BELOW 25 KT. THUNDERSTORMS DEVELOPING THIS EVENING...THEN AGAIN FRIDAY THROUGH FRIDAY NIGHT...COULD RESULT IN THUNDERSTORM WIND GUSTS GREATER THAN 34 KT. HEAVY RAIN WILL RESULT IN DIMINISHED VSBY... RANGING FROM 1 TO 3 MILES. THE PERSISTENT SOUTHERLY FLOW WILL PUSH SEAS UP AROUND 5 FT STARTING FRIDAY NIGHT. A SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS MAY BE NEEDED FRIDAY NIGHT...BUT CONFIDENCE IS NOT HIGH ENOUGH TO WARRANT ISSUING ONE AT THIS TIME...AS SEAS MAY HOVER AROUND 4 FT AND NOT QUITE MAKE IT TO 5 FT. SEAS MAY ON THE EASTERN HALF OF THE NEAR SHORE OCEAN SATURDAY...BUT BASED ON WIND FORECAST...THINK WAVEWATCH MODEL IS A BIT HIGH AND HAVE LOWERED THE FORECAST 0.5-1.0'. SEAS AND WINDS ON SUNDAY INTO EARLY NEXT WEEK ARE FORECAST BELOW SCA LEVELS. && .HYDROLOGY... A QUARTER TO A HALF INCH OF PRECIPITATION IS LIKELY THROUGH THIS EVENING ACROSS THE LOWER HUDSON VALLEY INTO PORTIONS OF NE NJ...WITH UP TO A TENTH OF AN INCH FARTHER TO THE EAST. HEAVY RAIN MOVES INTO THE REGION FRIDAY THROUGH FRIDAY NIGHT...WITH 1.25-1.5" QPF POSSIBLE OVER WESTERN ZONES AND UP TO AN INCH OVER EASTERN ZONES. LOCAL FLOODING OF LOW LYING...POOR DRAINAGE AREAS AND SMALL STREAMS IS POSSIBLE IN HEAVIER RAINFALL THIS EVENING AND AGAIN FRIDAY-FRIDAY NIGHT. HEAVIER RAIN POTENTIAL SHIFTS TO THE EAST ON SATURDAY FOR LI AND CT. AGAIN...THE PROLONGED NATURE OF THE RAINFALL SUGGESTS ONLY LOCAL PONDING/MINOR FLOOD POTENTIAL. RIVER FLOODING IS NOT EXPECTED. && .OKX WATCHES/WARNINGS/ADVISORIES... CT...NONE. NY...NONE. NJ...NONE. MARINE...NONE. && SYNOPSIS...MPS NEAR TERM...MPS SHORT TERM...MPS LONG TERM...JST AVIATION...PW MARINE...MPS/JST HYDROLOGY...MPS/JST
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW YORK NY 353 AM EDT THU AUG 9 2012 NJZ002-004-103>108-NYZ067>070-101000- WESTERN PASSAIC-EASTERN PASSAIC-WESTERN BERGEN-EASTERN BERGEN- WESTERN ESSEX-EASTERN ESSEX-WESTERN UNION-EASTERN UNION-ORANGE- PUTNAM-ROCKLAND-NORTHERN WESTCHESTER- 353 AM EDT THU AUG 9 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN NEW JERSEY AND SOUTHEASTERN NEW YORK. .DAY ONE...TODAY AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FRIDAY AFTERNOON INTO SATURDAY AS A COLD FRONT SLOWLY MOVES INTO THE REGION. THE MAIN THREAT IS DAMAGING WINDS. THERE IS ALSO A LOW CHANCE OF FLASH FLOODING WITH THE THUNDERSTORMS...THOUGH RIVER FLOODING IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. && THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN EFFECT ARE HIGHLIGHTED. PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS WARNING CRITERIA. CTZ005>012-NJZ006-NYZ071>075-078>081-176>179-101000- NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX- NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN- SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-HUDSON-SOUTHERN WESTCHESTER- NEW YORK (MANHATTAN)-BRONX-RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)- NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK- SOUTHEASTERN SUFFOLK-NORTHERN QUEENS-NORTHERN NASSAU-SOUTHERN QUEENS- SOUTHERN NASSAU- 353 AM EDT THU AUG 9 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT...NORTHEASTERN NEW JERSEY AND SOUTHEASTERN NEW YORK. .DAY ONE...TODAY AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FRIDAY AFTERNOON INTO SATURDAY AS A COLD FRONT SLOWLY MOVES INTO THE REGION. THE MAIN THREAT IS DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. && THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN EFFECT ARE HIGHLIGHTED. PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS WARNING CRITERIA. ANZ330-335-338-340-345-350-353-355-101000- LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY- LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY- NEW YORK HARBOR-PECONIC AND GARDINERS BAYS- SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY- MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM- FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM- SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM- 353 AM EDT THU AUG 9 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ATLANTIC COASTAL WATERS...NEW YORK HARBOR...LONG ISLAND SOUND...AND THE LONG ISLAND BAYS. .DAY ONE...TODAY AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORMS FRIDAY AFTERNOON INTO SATURDAY HAVE THE POTENTIAL TO PRODUCE STRONG GALE FORCE WIND GUSTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. && THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN EFFECT ARE HIGHLIGHTED. PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS WARNING CRITERIA.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
304 PM EDT THU AUG 9 2012
NYZ067-092000-
ORANGE-
304 PM EDT THU AUG 9 2012
...STRONG THUNDERSTORM WILL IMPACT WESTERN ORANGE COUNTY...
AT 302 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GLEN SPEY...OR 8 MILES NORTH OF MILFORD...
AND MOVING EAST AT 10 MPH.
HEAVY RAIN...FREQUENT CLOUD TO GROUND LIGHTNING...SMALL HAIL...AND
WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. RAINFALL RATES OF
UP TO 1 INCH PER HOUR CAN CAUSE PONDING OF WATER ON ROADWAYS... AND
MINOR FLOODING OF POOR DRAINAGE AREAS.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.
LAT...LON 4150 7475 4151 7448 4157 7442 4163 7426
4120 7437 4135 7468 4138 7471 4140 7475
4142 7474 4144 7476 4149 7476
SEARSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
401 PM EDT THU AUG 9 2012
NYZ067-092100-
ORANGE-
401 PM EDT THU AUG 9 2012
...STRONG THUNDERSTORMS WILL IMPACT ORANGE COUNTY...
AT 358 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PORT JERVIS...AND MOVING EAST AT 25 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING...SMALL HAIL...AND WINDS UP TO 40
MPH ARE EXPECTED WITH THIS STORM. IN ADDITION...VERY HEAVY
RAIN...WITH RAINFALL RATES OF UP TO 1 INCH AN HOUR...IS OCCURRING
WITH THIS STORM. THIS COULD CAUSE PONDING OF WATER ON ROADWAYS...AND
MINOR FLOODING OF POOR DRAINAGE AREAS.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.
LAT...LON 4150 7475 4151 7448 4159 7440 4160 7434
4163 7427 4160 7423 4159 7414 4161 7414
4162 7412 4129 7420 4115 7422 4116 7428
4134 7467 4140 7475 4149 7476
SEARSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
459 PM EDT THU AUG 9 2012
NYZ067>070-092200-
NORTHERN WESTCHESTER-ORANGE-PUTNAM-ROCKLAND-
459 PM EDT THU AUG 9 2012
...STRONG THUNDERSTORM WILL IMPACT PUTNAM...ROCKLAND...SOUTHEASTERN
ORANGE AND WESTCHESTER COUNTIES...
AT 454 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR POMONA...OR 6 MILES NORTHEAST OF
SLOATSBURG...AND MOVING EAST AT 15 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING...SMALL HAIL...AND WINDS UP TO 40
MPH ARE EXPECTED WITH THIS STORM. IN ADDITION...VERY HEAVY
RAIN...WITH RAINFALL RATES OF UP TO 1 INCH AN HOUR...IS OCCURRING
WITH THIS STORM. THIS COULD CAUSE PONDING OF WATER ON ROADWAYS...AND
MINOR FLOODING OF POOR DRAINAGE AREAS.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.
LAT...LON 4115 7362 4114 7364 4113 7422 4145 7417
4148 7400 4146 7399 4145 7398 4148 7394
4152 7365
SEARSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
508 PM EDT THU AUG 9 2012
NJZ006-104>108-NYZ072-074-075-092200-
EASTERN BERGEN-EASTERN ESSEX-EASTERN UNION-HUDSON-KINGS
(BROOKLYN)-NEW YORK (MANHATTAN)-RICHMOND (STATEN IS.)-WESTERN
ESSEX-WESTERN UNION-
508 PM EDT THU AUG 9 2012
...STRONG THUNDERSTORMS WILL IMPACT EASTERN UNION...HUDSON...KINGS
(BROOKLYN)...NEW YORK (MANHATTAN)...RICHMOND (STATEN ISLAND)...
SOUTHEASTERN ESSEX AND SOUTHERN BERGEN COUNTIES...
AT 503 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM HARRISON TO SOUTH
RIVER...AND MOVING EAST AT 15 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING...SMALL HAIL...AND WINDS UP TO 40
MPH ARE EXPECTED WITH THESE STORMS. IN ADDITION...VERY HEAVY
RAIN...WITH RAINFALL RATES OF UP TO 1 INCH AN HOUR...IS OCCURRING
WITH THESE STORMS. THIS COULD CAUSE PONDING OF WATER ON
ROADWAYS...AND MINOR FLOODING OF POOR DRAINAGE AREAS.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.
LAT...LON 4049 7425 4054 7426 4056 7422 4059 7421
4060 7437 4081 7426 4083 7393 4081 7393
4079 7391 4074 7396 4073 7394 4056 7400
4057 7402 4059 7401 4061 7405 4052 7413
SEARSThe Brookhaven radar (KOKX), 91 km away, was scanning. The volume nearest the first event began at 21:20 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
A tree was reported down across Secor Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2012Every state in 2012This day in weather historyWarnings in New York, August 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 409705, 408718.